• Kyodo

  • SHARE

A woman who gave her husband part of her liver in a transplant operation last November has become paralyzed from the waist down after an overdose of a drug to inhibit blood clotting, a hospital in Gunma Prefecture said Monday.

Gunma University Hospital in Maebashi said a postoperative overdose of the anticlotting agent Heparin injured her spinal cord and the hospital has apologized to the woman, identified only as being in her 50s, and to her family.

Her husband died in March from infection resulting from the operation, the hospital said.

Less than 4,000 liver transplants have been conducted in Japan from live donors, according to the Japan Liver Transplantation Society.

The survival rate of liver recipients stands at about 82 percent one year after the operation and about 78 percent three years after.

According to the hospital, the woman had part of her liver removed in the operation. Two days later, paralysis set in after bleeding was detected in her back where a catheter was inserted.

She underwent surgery to remove a large hematoma on her back and then spent six months in rehabilitation, which has so far proved ineffective.

An investigation panel at the hospital determined that the spinal injury occurred after Heparin, administered following the transplant, caused bleeding and the blood clotting caused the spinal injury.

“The risk of blood clotting was excessively estimated and the dose for preventing it was also disproportionately large,” the panel said.

In a time of both misinformation and too much information, quality journalism is more crucial than ever.
By subscribing, you can help us get the story right.

SUBSCRIBE NOW

PHOTO GALLERY (CLICK TO ENLARGE)